Kentucky, 2003

Hail in Kentucky, May 9, 2003

May 9, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 5:27 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 9, 5:27 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
WEATHER SERVICE JACKSON KY
625 PM EDT THU MAY 8 2003

HAD TO UPDATE ZONES FOR NEW BOX OVER MARTIN AND JOHNSON COUNTIES.
TOOK THE LIBERTY OF UPPING POPS AND SVR WORDING THROUGH MOST OF THE
ZONES...EXCEPT CUMBERLAND VALLEY. UPDATED TEXT PRODUCTS OUT...GRIDS
AND GRAPHICS OUT SHORTLY.

.JKL...SEVERE THUNDERSTORM WATCHES FOR NORTHERN KENTUCKY.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
=====================================================================

313 PM EDT THU MAY 8 2003

SFC CHART HAD A WARM FRONT JUST NORTH OF THE OHIO RIVER WITH
DEWPOINTS IN THE 70S PUSHING AS FAR NORTH AS SRN OHIO. SHOWERS AND
TSRA WERE PRESSING FROM W TO E ALONG THE FRONT AND IN THE VERY
UNSTABLE AIR HAVE PRODUCED HAIL AND DAMAGING WINDS. THESE STORMS
SHOULD PASS MAINLY TO OUR NORTH BUT WITH THE PLETHORA OF BOUNDARIES
IN THE AREA...ANY STORM TO INTERSECT A BNDRY WILL LIKELY PRODUCE
ANOTHER ROUND OF SEVERE WEATHER AGAIN THIS EVENING. WILL HOLD OFF ON
ZONE ISSUE UNTIL LAST MINUTE TO SEE IF A SVR WATCH IS INCLUDED.

HAVE GONE WITH THE GFS WHICH HAS AN MCS PASSING TO OUR NORTH FROM W
TO E AROUND MIDDAY FRI. THIS WILL LIKELY BE OUR BEST CHANCE FOR
SEVERE WX BEFORE THE COLD FNT...CURRENTLY FM THE UPPER MS RVR VLY TO
ERN TX...PASSES THRU. TIMING HAS FNT ON OUR DOORSTEP AROUND THE
MAGIC 12Z SUN WHICH CROSSES FCST PDS. LOOKING FOR HEAVY RAIN WITH
THIS SYSTEM DUE TO THE VERY HIGH PWS. SEVERAL RIVERS ARE ALREADY
SWOLLEN...WILL HAVE TO WATCH EARLY THIS WEEKEND FOR POSSIBLE FLOOD
WATCH.

AFTER FNT PASSES...A MUCH DRIER AND COOLER AIRMASS SETTLES IN WITH
THE RIDGE. THIS WILL PROVIDE AT LEAST A COUPLE OF DAYS OF MILD AND
SUNNY WEATHER. THIS WILL ALOW US TO DRY OUT BEFORE THE NEXT WET
SEASON SETS IN LATE WED.

DUSTY

=====================================================================

1131 AM EDT THU MAY 8 2003

UPDATED PACKAGE TO ADJUST SKY...POPS...AND WEATHER. SAT AND RADAR
SHOW SHOWERS/THUNDERSTORMS CURRENTLY ENCROACHING ON NW ZONES. RAISED
POPS FOR THIS GROUPING. SOME SUN SHOWING ITS FACE ACROSS EASTERN
HALF OF FA. ADJUSTED GRIDS FOR PARTLY SUNNY EARLY AFTERNOON...THEN
BRINGING IN INCREASING SKY COVER AND POPS LATER.

MCLANE

=====================================================================

540 AM EDT THU MAY 8 2003

LATEST SFC ANALYSIS HAS A WARM FRONT EXTENDING SOUTHEAST FROM AN
AREA OF LOW PRESSURE OVER MN DOWN TO NEAR CVG AND THEN BISECTING THE
CWA. MIDNIGHT MCS HAS NOW MOVED ON OFF INTO NC AND IS DYING...WHILE
ANOTHER MCS HAS DEVELOPED OVER IN AND OH.

THIS MCS SHOULD CONTINUE TO MOVE EAST ALONG THE BOUNDARY AND
POSSIBLY MAKE A DIVE TO THE SOUTHEAST ACROSS THE NORTHERN AND
EASTERNMOST PARTS OF THE CWA.  HAVE KEPT POPS THE HIGHEST OVER
THE NORTHERN AND EASTERN ZONES. THESE AREAS WILL ALSO BE CLOSER TO
THE WARM FRONT AND BETTER SHEAR. HAVE MENTIONED POSSIBLE HAIL AND
STRONG WINDS WITH STORMS IN THESE AREAS. SOUTH OF THE BOUNDARY
OUTFLOW FROM LAST NIGHTS CONVECTION AND DIFFERENTIAL HEATING WILL
FOCUS CONVECTION. THE WARM FRONT IS EXPECTED TO PUSH NORTH OF THE
CWA BY THIS AFTERNOON. HIGHS WILL APPROACH THE MID 80S IN THE WARM
SECTOR...WITH TEMPS A LITTLE COOLER ALONG THE WV LINE WITH MORE
CLOUD COVER AND RAIN FROM REMNANTS OF MCS.

SW/V IN THE WESTERN US TROUGH IS FORECAST TO MERGE WITH A CLOSED LOW
OVER THE NORTHERN PLAINS AND CARVE OUT A DEEP TROUGH OVER THE PLAINS
THAT WILL PUSH INTO THE GREAT LAKES BY SUN NIGHT. THIS WILL HELP
PUSH A STRONG COLD FRONT INTO THE OH VALLEY LATE SAT NIGHT AND
ACROSS THE ENTIRE AREA ON SUN. A SQUALL LINE WILL LIKELY PUSH INTO
ACROSS THE COMMONWEALTH DURING SAT NIGHT AND IT MAY HOLD TOGETHER
THROUGH THE NIGHT. SPC HAS PLACES THE ENTIRE AREA IN A SLIGHT RISK
ON SAT. POPS ON SAT NIGHT WERE RAISED TO LIKELY (60%) IN THE WEST
WITH LIKELY (60%) ALL AREAS ON SUN.

OUT AHEAD OF THIS...ANOTHER MCS IS EXPECTED TO DEVELOP TONIGHT AS
ANOTHER SW/V INTERACTS WITH THE BOUNDARY. THE BEST CHANCE FOR PRECIP
WILL BE OVER THE NORTHWEST WITH SOME LEFTOVERS FROM THIS ON SAT
MORNING. OUTFLOW BOUNDARIES FROM CONVECTION TODAY AND TONIGHT AND
DIFFERENTIAL HEATING WILL ALSO AID TO FOCUS THUNDERSTORM DEVELOPMENT
ON SAT. HELD ONTO SLIGHT CHANCE OF SHOWERS ON SUN EVENING AS THE
FRONT EXITS THE REGION.

EXTENDED...COLDER AND DRIER AIRMASS WILL INVADE THE REGION BEHIND
THE COLD FRONT ON SUN NIGHT. THIS WILL LEAD TO BELOW NORMAL
TEMPERATURES. HAVE CUT BACK TEMPERATURES A BIT FROM PREVIOUS
FORECAST ON MON MORNING. NO OTHER SIGNIFICANT CHANGES.

PELTON

=====================================================================

900 PM EDT THU MAY 8 2003

JUST A QUICK UPDATE TO ZONES...EVERYTHING ON TRACK WITH 50 POPS
TONIGHT. SCATTERED STORMS MOVING INTO AREA FROM CENTRAL KY. WILL
HAVE TO KEEP AN EYE ON THE SUPERCELL IN CENTRAL KY...NOW MOVING ESE.
NO WEATHER WATCHES AS OF NOW...BUT MAY BE AN ISSUE LATER THIS
EVENING. OTHERWISE...ONLY A FEW PATCHES OF SHOWERS AND THUNDERSTORMS
IN AND AROUND THE CWA.

TEMPS LOOK GOOD. ONLY ADJUSTMENT WAS TO DEW POINT TEMPS...WHICH WERE
RUNNING ABOUT 10 DEGREES LOW IN THE GRIDS. ALSO ADJUSTED WINDS JUST
A BIT FOR OVERNIGHT AND SECOND PERIOD TOMORROW ON SELECTED ZONES.

ZONES OUT SOON...AS WELL AS UPDATED RDF.

RAY

=====================================================================
259 PM EDT THU MAY 8 2003

SFC CHART THIS MORNING HAD A FNTL BNDRY JUST NORTH OF THE OH RVR AND
A DWPT BNDRY ACROSS NRN AR/WRN TN/NRN AL. BY 18Z THAT FNTL BNDRY HAD
MOVED TO CNTRL IL/IN/OH/PA WHILE THE DWPT BNDRY WAS ALMOST BISECTING
KY FROM E TO W. THIS SHOULD ALLOW THE TRACK OF THE TSRA IN WRN KY/TN
TO CONTINUE THEIR ERN TRACK AND WILL PROVIDE THE IMPETUS FOR
TSRA/SHRA IN ERN KY TONIGHT. CURRENT SPEED OF STORMS IN WRN KY WOULD
PUT PCPN ALONG OR NEAR I-75 BY APPROX 22Z.

HAVE FOLLOWED GFS FOR THE MOST PART BUT MODIFIED TEMPS AND POPS
SLIGHTLY TO MERGE BETTER WITH SURROUNDING OFFICES. SHRA/TSRA ARE
GOING TO BE A PART OF THE FCST THRU EARLY SUN NITE WITH A DRY PD
THRU WED NITE. THIS SHOULD ALLOW ERN KY TO DRY OUT SLIGHTLY. AT THE
CURRENT TIME THERE IS NO FFA FOR ERN KY ALTHOUGH ALL OF KY IS IN AN
AREA OF POSSIBLE EXCESSIVE RAINFALL AND THE GROUND IS ALREADY NEARLY
SATURATED. RIVER FLOODING IS NOT EXPECTED BUT THERE COULD BE SOME
LOCALIZED FLOOD PROBLEMS WITH THE STRONGER STORMS...ESP IF TRAINING
ALONG THE E/W BNDRY SHOULD CONTINUE. MOST STRONGER STORMS APPEARS TO
BE TRACKING TO THE N OF E BUT ADDITIONAL STORMS INITIATE ALONG OR
NEAR THE BNDRY BEFORE DEPARTING TO THE NE.

LOOK FOR FRI/SAT TO BE QUITE WARM WITH TEMPS IN THE 80S BEFORE THE
MAJOR COLD FNT ON SUN DROP HIGHS BACK TO MORE NORMAL READINGS. IN
THE SAME VEIN LOOK FOR LOWS IN THE 60S THRU SUN MORN WITH READINGS
THE REST OF THE WEEK IN THE UPPER 40S TO LOWER 50S.

DUSTY
Hazardous weather outlook, May 9, 5:59 AM EST, 12 hours 31 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
659 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF EASTERN KENTUCKY. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS LATER TODAY LIES ALONG AND EAST
OF A MOUNT STERLING TO SALYERSVILLE TO PIKEVILLE LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SUNDAY OVER ALL OF EASTERN KENTUCKY. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL COME ON SATURDAY NIGHT AND EARLY SUNDAY AS A
SQUALL LINE IS EXPECTED TO MOVE ACROSS THE COMMONWEALTH. THE MAIN
THREAT FROM THUNDERSTORMS ON SATURDAY AND SUNDAY WILL BE STRONG
WINDS AND LOCALLY HEAVY RAIN. LARGE HAIL IS ALSO POSSIBLE.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE ON WEDNESDAY AND ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TODAY TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON.

PELTON

In the hours before

Local storm report, May 9, 4:28 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
528 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    PARTRIDGE                 KY   WIND DAMAGE
05/09/03   LETCHER                        1/2 MILE SWATH OF FOUR
                                          FOOT TREES DOWN. REPORTED
                                          BY A TRAINED WEATHER
                                          SPOTTER.

HYSELL

The radar

The Jackson,KY radar (KJKL), 36 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Menifee

When
May 9, 6:30 PM EST to 6:40 PM EST
Where
Menifee County, Pomeroyton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -83.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356015.